Hi everyone, I was diagnosed Hypothyroid about 9yrs ago, and after I was put on Synthroid I lost all the xtra weight(yey me!) ..a yr ago I was switched from Dilantin to KeppraXR-1000mg/day for my epilepsy, but, I think its messing with my thyroid medicine..
My last test results he took yesterday was TSH- 0.011, Free T4- 1.99, I can't get him to do a Free T3, he says its not necessary. isnt my Free T4 to low? my TSH shows Hyper thyroid, but I feel like doggy doo and gaining weight..
My doctor keeps lowering my Synthroid dose, and I keep gaining weight faster and faster.. I have gained nearly 30 pounds in a yr, with most of that with in the past 9 months. and I'm eating only 800-1000cal/day! plus exercising..
I was held steady at Synthroid-.125mcg/day for several yrs, then back in Jan09, my doc increased my Synthroid to .137mcg, but now he's been lowering it more and more, we are down to .112, and he wants to lower it even more.
a yr ago I was switched from Dilantin to KeppraXR-1000mg/day for my epilepsy, but, I think its messing with my thyroid medicine.. great to be seizure free but, fat? tired? not great not great at all.. >(
oh and incase this helps, I am also on 7.5mg/day of Warfarin
Thank you SO SO much for your help
Thyroid hormone like Synthroid should be taken first thing in the morning, on an empty stomach with one to two full glasses of water. You can eat an hour later. No other meds/vitamins should be taken for at least four hours. Try not to consume raw broccoli, raw cabbage or soy products (even most cereal has soy) during that four hours either.
According to my lab, FT4 ranges are 0.8-1.8, so you would be too high on T4, unless your lab uses different ranges.
I would honestly find a new endo if this doc would not test or treat FT3 levels. You may be high T4 but low T3, in which case, you could feel much better by lowering the Synthroid and adding Cytomel. If you are still feeling hypo, then you should have your FT3 and maybe even reverse T3 levels tested and treated. I had a doc who would only prescribe Synthroid. I found a new endo. He treats both frees. He tried me on a low dose of Cytomel and I finally feel much better. Many symptoms, such as the pain in my feet are gone. Life was like looking through a blurry lens before Cytomel. Now everything is sharper, and I feel great.
This is why so many thyroid patients prefer natural thyroid meds, because they are getting that combo of T3/T4. This doctor is not working with you and your disease. He's wroking against you.
This website lists thyroid docs recommended by their patients. It's not a perfect list. Make sure the endo treats mainly thyriod, not just diabetes:
What's the reference range for the FT4? If I go by the range that MY lab uses, your FT4 would be high, but since labs use different ranges based on the method used for analysis, I can't do that. I don't look at the TSH much (mine runs 0.01 all the time, but I have minimal symptoms right now and my Frees are in line) -- I look at symptoms and the Frees. You certainly have hypO symptoms.
I can't help but wonder if you have a problem converting T4 to T3, which is the actual active hormone that the body uses. Without a Free T3 test, there is no way of knowing that. Is there anyway you can get your doctor to do it? If not, I'd strongly suggest that you find a new doctor asap. I went through the same thing and when I finally got an endo who actually KNOWS thyroid issues, it was discovered that I wasn't converting the T4 to T3, so I'm now on both types of med.
You should do a search for drug interactions to make sure the KeppraXR and Warfarin are not affecting the absorption of your thyroid med. There are a couple of things that come to mind with that --- 1) I think warfarin actually causes weight gain 2) sometimes you need to keep a "space" between taking certain meds; for instance, I take my levo first thing in the morning, but I wait about 4 hrs before I take my blood pressure med; then I wait another 4 hours before taking any vitamins, especially calcium, magnesium, etc as they inhibit the absorption of the thyroid meds.
Thank you very much, yes I always take my Synthroid first thing in the Am and never eat anything for at least 2 hrs usually 3-4, I'm dairy sensitive, so I do drink a lil Soy milk but only 1-2 cups a day with cereal and never before allowed in morning, I made an apt with a new Doc, although couldn't get in to any Endos close to me.. I will keep the search on for one, thank you again..
Soy products prevent the absorption of thyroid med -- you should avoid them always. You might want to look into lactose free milk or something else. Maybe try eating a couple of eggs, etc for breakfast rather than the soy milk and cereal.
I discovered something.. there are no Endos near me.. yey(sarcastic..) I'll search for one in the cities.. and will need doc's referment or my ins won't pay for it.. also.. I love tuna.. I eat it straight from the can about twice a week to get the needed proteins, I discovered, regular white tuna packed in water contains SOYbeans! whats up with that? I have found, that the white tuna packed in water "Gourmet choice" has no soy though.. Thank you for the soy info Barb.. never woulda thought to check my tuna for soy.. have not been able to get ahold of my doc for a copy of labs(which should show reference scale).
I do know my weight issues started when they put me on Keppra, and weaned me from Dilantin, Pharmacist thinks it's cuz Dilantin made them have to increase the synthroid, as well as Dilantin helps keep ya skinny I guess.. funny though.. I was on Dilantin long b4 the hypo thyroid med, and it wasn't untill I got put on Synthroid that I lost the xtra weight.. tired all the time, and hungry.. cuz trying hardest to keep calories under 1000/day
My doctors have always told me you should never go below 1000 calories/day. If you don't eat enough, your body will go into "starvation mode" and actually hold on to the fat you have, because it thinks there isn't enough food.
I've read that Keppra can cause weight gain, but then so can being hypo. If your thyroid levels got more in line on the synthroid, that would explain the weight loss, since your thyroid controls your metabolism.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.